• Quote of the Day
    "There is nothing like returning to a place that remains unchanged to find the ways in which you yourself have altered."
    Nelson Mandela, posted by Daniel

dsurbek

Member
Joined
May 9, 2007
Messages
2
Points
1
What is the likelihood that a BP has no symptoms to 48th year?

The scenario:

Age 48 female, has first depressive episode of life, due to accumulation of actual sad events. Treated with 150mg Effexor. Triggers hypomania in third week.

Is this switch to hypomania a reliable indicator for BP disorder?

The doctor said that this is an indicator of bipolar disorder. However, I think he is making an erroneous conclusion from the statistics. It appears that when

(A) BP patients
(B) are treated with an SSRI (like effexor)

then about 40% of them

(C) switch to (hypo-)mania.

So, this is A and B implies C. The doctor's statement was equivalent to C and B then implies A, which is incorrect logic. It might be true, but all I've found is articles detailing the
"A and B implies C" relationship and none going the other way. In fact, I found one article that concluded the opposite. That is, a pool of people who became hypomanic after taking an SSRI at a certain level then became "normal" after a reduction, and stayed that way for years.

Either way, what are the long term implications?

We're reducing the dosage, slowly. But I am really concerned that we may have started something that we can't fix.

Thanks,
DS
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,845
Points
113
What is the likelihood that a BP has no symptoms to 48th year?

Slim. But the real question you should be asking is, "What is the likelihood that a BP has no symptoms identified as bipolar symptoms to 48th year?".

The scenario:

Age 48 female, has first depressive episode of life, due to accumulation of actual sad events. Treated with 150mg Effexor. Triggers hypomania in third week.

Is this switch to hypomania a reliable indicator for BP disorder?

Yes.

The doctor said that this is an indicator of bipolar disorder. However, I think he is making an erroneous conclusion from the statistics. It appears that when

(A) BP patients
(B) are treated with an SSRI (like Effexor)

then about 40% of them

(C) switch to (hypo-)mania.

So, this is A and B implies C. The doctor's statement was equivalent to C and B then implies A, which is incorrect logic. It might be true, but all I've found is articles detailing the "A and B implies C" relationship and none going the other way. In fact, I found one article that concluded the opposite. That is, a pool of people who became hypomanic after taking an SSRI at a certain level then became "normal" after a reduction, and stayed that way for years.

Long periods between manic or hypomanic episodes is common in bipolar disorder.

Either way, what are the long term implications?

The individual may or may not have another manic or hypomanic episode. However, there are other symptoms of bipolar disorder that will almost certainly continue of untreated.

Don't attempt self-diagnosis - it's a dangerous game which always ends badly.

We're reducing the dosage, slowly. But I am really concerned that we may have started something that we can't fix.

Thanks,
DS

You are reducing the dosage - is this under medical supervision or "against medical advice"?
 

HA

Member
Joined
Oct 31, 2004
Messages
1,516
Points
36
Welcome to psychlinks, dsurbek!

Just wanted to add that my son's father was not diagnosed until he was 50. He was misdiagnosed as having adult ADHD.
It is not uncommon for someone to be struggling with symptoms for 10 yrs before they are diagnosed.
 

dsurbek

Member
Joined
May 9, 2007
Messages
2
Points
1
>> You are reducing the dosage -
>> is this under medical supervision or "against medical advice"?

I suggested it, the doctor agreed.

Thanks,
DS
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,845
Points
113
I'm relieved to hear that, dsurbek.

And by the way, welcome to Psychlinks Forums. :)
 

Retired

Member
Joined
Aug 17, 2005
Messages
8,966
Points
36
Welcome to Psychlinks!

We're reducing the dosage, slowly

Working with your doctor's recommendations, Effexor dosage changes must be tapered gradually, because of the relatively short metabolic half life of venlafaxine. This is most critical if and when your doctor decides to withdraw Effexor. Less important when switching to another similar medication, but the doctor's orders on how to perform the switch must be followed to avoid unwanted adverse reactions.

treated with an SSRI (like Effexor)

Only for precision, Effexor is technically not an SSRI, but rather an SNRI. Although similar to an SSRI, Effexor affects two neurotransmitters, namely norepinephrine as well as serotonin. SSRI's affect the reuptake of only serotonin.
 

Top Bottom